‘Dramatic’ spike in Surrey overdoses prompts warning, fear of more lethal drugs

20 overdoses in 24 hours leads to public warning from police, Fraser Health

Packages of fentanyl seized by Calgary Police.

A sudden surge in drug overdoses mainly in the Surrey area has prompted Fraser Health and Surrey RCMP to issue a public warning today.

Fraser Health chief medical health officer Dr. Victoria Lee said there have been 20 overdoses in the past 24 hours, calling it a “dramatic” increase.

“It is especially disturbing when we see such a large number of overdoses in a short period of time, and even more concerning when it requires significant amounts of naloxone to reverse them,” Lee said.

“Our message to people who use drugs is that there appears to be more lethal drug supply that is circulating.”

No victims have died so far, two have been admitted to hospital and Lee said all have required significantly more naloxone to treat them – a sign highly potent drugs are involved.

Both Surrey RCMP and Fraser Health are doing outreach in the area of 135A Street in North Surrey, where many of the overdoses originated, warning people about the increased number of opiate overdoses.

RCMP and Fraser Health are reaching out to neighbouring jurisdictions to ensure authorities there are aware of the threat.

Highly potent fentanyl has been linked to 60 per cent of overdose deaths in B.C. so far this year.

But there’s also been concern about the arrival of other even more powerful synthetic opioids, such as W-18, which was discovered in a raid on a Burnaby drug lab earlier this year.

“We know that the presence of substances which are 50-1000 times more toxic than other narcotics can increase the risk of overdose,” RCMP Asst. Commissioner Bill Fordy said.

“Drugs can also be cross-contaminated with these other products, which means even non-opiate users may succumb to an overdose. Our police officer and other first responders are also having to take extra precautions.”

The warning issued by Fraser Health includes the following advice for users, their friends and families:

– If you are using drugs, have a buddy you can trust with you who is sober, able to recognize the signs of an overdose, and willing to call for medical help if you need it

– If you are using drugs alone, tell someone before you use, leave the door unlocked and have someone check on you

– If you are using drugs, know your tolerance. Use less drug than before if you are also taking certain prescription medications (they can impact the body’s ability to process the drugs) and/or you are using after a period of time of non-use

– If you are using drugs, we strongly advise you not to mix drugs and alcohol. Mixing opioids with downers or opioids with uppers puts you at higher risk of overdose. If you do mix drugs and alcohol, use the drugs first before the alcohol.

– The street quality of substances is unpredictable. If you are using drugs, do testers, go slow, and try to use a consistent reliable dealer.